Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 80, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 5, 2013, 5:05 PM MDT for Grant County, Luna County, New Mexico. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2013, 5:05 PM MDT (23:05 UTC)
- Expired
- Aug 6, 2013, 12:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383
WGUS54 KEPZ 052305
FFWEPZ
NMC017-029-060600-
/O.NEW.KEPZ.FF.W.0080.130805T2305Z-130806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
505 PM MDT MON AUG 5 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
NORTH CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL MIDNIGHT MDT TUESDAY
* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE WEST
SLOPES OF THE BLACK RANGE AND THE SILVER FIRE BURN AREA. OVER 2
INCHES OF RAIN HAS FALLEN OVER THE UPPER MIMBRES...MCKNIGHT... AND
EAST CANYON BASINS...WHILE ADDITIONAL THUNDERSTORMS WERE
DEVELOPING OVER NOONDAY...GALLINAS...AND HOT SPRINGS CANYONS.
* LOCATIONS IMPACTED INCLUDE...
SAN LORENZO...
COONEY...
CAMP THUNDERBIRD...
SHERMAN...
SAN JUAN...
FAYWOOD...
MIMBRES...
FLOODING IS LIKELY OCCURRING ON THE UPPER MIMBRES...MCKNIGHT
CANYON...EAST CANYON...AND SHEPPARD CANYON BASINS. RUNOFF WILL CAUSE
DANGEROUS RISES IN THE MIMBRES RIVER BETWEEN CAMP THUNDERBIRD AND
SAN LORENZO IN THE NEXT FEW HOURS...EVENTUALLY REACHING AS FAR AS
DWYER ROAD IN LUNA COUNTY LATE TONIGHT.
ADDITIONAL THUNDERSTORMS ARE DEVELOPING NORTHEAST OF SHERMAN. SOME
FLOODING IS LIKELY TO IMPACT GALLINAS AND HOT SPRINGS CANYONS THIS
EVENING...ADDING MORE RUNOFF TO THE MIMBRES RIVER.
LESS RAINFALL HAS IMPACTED NOONDAY CANYON...BUT THUNDERSTORMS ARE
LIKELY TO FILL IN OVER THE NEXT HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3305 10800 3314 10785 3307 10783 3300 10786
3296 10783 3295 10777 3286 10778 3283 10775
3260 10783 3252 10790 3254 10792 3260 10792
3269 10786 3285 10800 3295 10805
$$
HARDIMAN2 follow-up statements
983
WGUS74 KEPZ 060116
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
716 PM MDT MON AUG 5 2013
NMC017-029-060600-
/O.CON.KEPZ.FF.W.0080.000000T0000Z-130806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-
716 PM MDT MON AUG 5 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL GRANT AND
NORTH CENTRAL LUNA COUNTIES UNTIL MIDNIGHT MDT...
AT 711 PM MDT...THUNDERSTORMS HAD DIMINISHED OVER THE BLACK RANGE...
BUT 1 TO 2 INCHES OF RAIN FELL EARLIER THIS AFTERNOON. RUNOFF FROM
THIS HEAVY RAIN WILL CAUSE FLOODING IN CANYONS AND DRAINAGES ON THE
WEST SLOPES OF THE BLACK RANGE...FOLLOWED BY DANGEROUS INCREASES IN
WATER FLOW ON THE MIMBRES RIVER ITSELF.
THE HEAVIEST RAIN...ABOUT 2 INCHES...FELL OVER THE UPPER MIMBRES AS
WELL AS MCKNIGHT AND EAST CANYONS. AROUND 1 INCH OF RAIN FELL OVER
PARTS OF NOONDAY...GALLINAS...AND HOT SPRINGS CANYONS.
ALSO...NEW THUNDERSTORM DEVELOPMENT WEST OF MIMBRES AND SAN LORENZO
MAY ADD ADDITIONAL RUNOFF TO THE MIMBRES RIVER IN THE NEXT HOUR OR
TWO.
WATER MAY ENCROACH ON HIGHWAY 35 IN A FEW PLACES...BUT THE MAIN
THREAT WILL BE FLOODING ON LOW WATER CROSSINGS ALONG THE MIMBRES
RIVER ITSELF. FLOODING IS ALSO LIKELY ALONG LOW WATER CROSSINGS AT
VARIOUS CANYONS...INCLUDING NOONDAY CANYON NEAR SAN LORENZO... AND
GALLINAS CANYON NEAR SHERMAN.
FLOODING IS ALSO EXPECTED AT THE LOW WATER CROSSING ON DWYER ROAD IN
LUNA COUNTY.
LOCATIONS IMPACTED INCLUDE...
SAN LORENZO...
COONEY...
CAMP THUNDERBIRD...
SHERMAN...
SAN JUAN...
FAYWOOD...
MIMBRES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.
&&
LAT...LON 3305 10800 3301 10790 3293 10788 3291 10782
3286 10778 3283 10775 3260 10783 3252 10790
3254 10792 3260 10792 3269 10786 3285 10800
3295 10805
$$
HARDIMAN165
WGUS74 KEPZ 060438
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1038 PM MDT MON AUG 5 2013
NMC017-029-060448-
/O.CAN.KEPZ.FF.W.0080.000000T0000Z-130806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-
1038 PM MDT MON AUG 5 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL GRANT
AND NORTH CENTRAL LUNA COUNTIES IS CANCELLED...
RADAR INDICATED AS MUCH AS 2.5 INCHES OF PRECIPITATION FELL OVER
PORTIONS OF THE SILVER FIRE THAT DRAIN WEST INTO THE MIMBRES.
INCREASED FLOWS WILL CONTINUE OFF THE FIRE ALONG HIGHWAYS
35...152...AND 61 THROUGH MIMBRES...SAN LORENZO...AND FAYWOOD.
HOWEVER GRANT COUNTY DISPATCH HAVE RECEIVED NO CALLS OF FLOODING AND
NO REPORTS OF FLOODING FROM DEPUTIES IN THE FIELD. THUS THE FLASH
FLOOD WARNING IS CANCELLED.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3305 10800 3301 10790 3293 10788 3291 10782
3286 10778 3283 10775 3260 10783 3252 10790
3254 10792 3260 10792 3269 10786 3285 10800
3295 10805
$$
BIRDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:38 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 5, 1:38 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 138 PM MDT MON AUG 5 2013 .SYNOPSIS... A SURFACE LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHERN NEW MEXICO AND WESTERN TEXAS LATE THIS AFTERNOON AND TONIGHT. WESTERLY WINDS WILL RESULT IN WARMER DRIER WEATHER ACROSS THE BORDERLAND TUESDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL INCREASE OVER THE WEEKEND AS MOISTURE FLOWS BACK INTO THE AREA. && .DISCUSSION... MORNING RAOB INDICATED A MOIST UNSTABLE AIR MASS ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS WITH THE PRECIPITABLE WATER ABOVE NORMAL AT 1.2 INCHES WITH A 2200 J/KG CAPE. SURFACE LOW WILL MEANWHILE MOVE ACROSS CENTRAL AND EASTERN SECTIONS OF THE CWA LATE THIS AFTERNOON AND TONIGHT FORCING LOW LEVEL CONVERGENCE OVER THE REGION. THUS EXPECT SCATTERED THUNDERSTORMS MOST LOCATIONS. MOISTURE CONTENT SEEMS SUFFICIENT FOR LOCALLY HEAVY RAINS WHILE CAPES INDICATE UPDRAFTS MAY SUPPORT AT LEAST SMALL HAIL WITH ISOLATED STORMS. FINALLY A 1300 J/KG DCAPE MEANS THE POTENTIAL FOR STRONGER DOWNBURSTS. UNUSUALLY STRONG FOR SUMMER SURFACE LEE CYCLONE WILL BECOME ESTABLISHED OVER SOUTHWEST KANSAS BY TUESDAY AFTERNOON WITH ASSOCIATED SURFACE TROUGH TRAILING INTO SOUTHEAST NEW MEXICO. RESULTANT GRADIENT WILL INDUCE NEAR BREEZY WEST TO SOUTHWEST WINDS ACROSS THE CWA TUESDAY THROUGH THURSDAY WITH ADVECTION OF SOMEWHAT DRIER AIR MASS. SURFACE DEWPOINTS WILL THUS DIMINISH INTO THE UPPER 40S/LOWER 50S AND PRECIPITABLE WATER WILL SLOWLY DECREASE TO BELOW AN INCH MOST LOCATIONS BY THURSDAY AFTERNOON. THUS THUNDERSTORM COVERAGE WILL ACCORDINGLY BE REDUCED DURING THIS TIME AS DIMINISHED MOISTURE ALSO CAUSE AIR MASS TO BECOME WEAKLY UNSTABLE AT BEST. BY LATE FRIDAY THE CWA WILL BE LOCATED BETWEEN DEEP TROUGH WEST OF THE DIVIDE AND UPPER HIGH OVER CENTRAL TEXAS. THIS PATTERN WILL PRODUCE LOW TO MID LEVEL SOUTH TO SOUTHEAST FLOW OVER MUCH OF THE REGION WITH TRANSPORT OF GULF OF MEXICO MOISTURE CAUSING PRECIPITABLE WATER TO RISE ABOVE AN INCH. THUS CONVECTION SHOULD INCREASE FRIDAY NIGHT INTO SATURDAY. BY SUNDAY HOWEVER RIDGE ALOFT WILL BUILD WESTWARD ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO BRINGING A RETURN TO WARM DRIER WEATHER. && .AVIATION...VALID 06/00Z-07/00Z. MOSTLY VFR THRU THE PERIOD WITH FEW-SCT080-120 SCT-BKN150-200. ISOLD TO SCT 1-3SM +TSRA BKN030-040 WITH MOST TSTM ACTIVITY OVER SACRAMENTO MTNS AND WEST OF THE CONTINENTAL DIVIDE. WINDS GENERALLY 5-15 KTS AND GNLY FROM THE SW TO W THRU THE FCST PD. GUSTS OF 40-50KTS NEAR TSTMS. && .FIRE WEATHER... UPPER SUBTROPICAL HIGH PRESSURE OVER NORTH TEXAS IS CONTROLLING THE POSITION OF THE MONSOON MOISTURE PLUME AND WILL SLOWLY DRIFT OVER EAST TEXAS BY WEDNESDAY. ALSO AN UPPER TROUGH OVER NORTHERN MEXICO WILL SLOWLY MOVE INTO ARIZONA AND WESTERN NEW MEXICO TUESDAY INTO WEDNESDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TUESDAY (MAINLY SACRAMENTO MOUNTAINS AND WEST OF THE CONTINENTAL DIVIDE) AND BECOMING EVEN MORE ISOLATED MAINLY OVER THE MOUNTAINS WEDNESDAY AND THURSDAY AS WESTERLY FLOW ALOFT PUSHES IN DRIER AIR. LOW LEVEL SOUTHEAST FLOW WILL RETURN BY FRIDAY INTO THE WEEKEND AND BRING MORE MOISTURE IN RESULTING IN AN INCREASE IN THUNDERSTORMS AGAIN. TEMPERATURES WILL REMAIN ABOVE NEAR NORMAL THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 76 96 75 97 75 / 40 10 10 0 10 SIERRA BLANCA 74 99 73 100 73 / 20 10 10 0 10 LAS CRUCES 72 96 71 97 71 / 40 10 20 0 10 ALAMOGORDO 72 97 71 98 71 / 30 10 10 10 20 CLOUDCROFT 50 70 49 70 48 / 40 30 20 20 10 TRUTH OR CONSEQUENCES 69 93 68 94 68 / 30 20 20 10 10 SILVER CITY 62 84 61 85 60 / 40 30 30 20 20 DEMING 70 94 69 95 69 / 30 20 30 10 20 LORDSBURG 68 93 67 94 67 / 40 30 30 20 20 WEST EL PASO METRO 75 97 74 98 74 / 40 10 10 0 10 DELL CITY 68 97 67 98 67 / 20 10 10 0 10 FORT HANCOCK 75 99 74 100 74 / 20 10 10 0 10 LOMA LINDA 69 91 68 92 67 / 30 10 10 0 10 FABENS 74 97 73 98 73 / 40 10 10 0 10 SANTA TERESA 73 96 72 97 72 / 40 10 10 0 10 WHITE SANDS HQ 74 96 73 97 73 / 40 20 20 0 10 JORNADA RANGE 71 96 70 97 70 / 40 10 20 10 10 HATCH 71 92 70 93 70 / 30 10 20 10 10 COLUMBUS 71 94 70 95 70 / 30 20 20 0 10 OROGRANDE 74 98 73 99 73 / 30 10 10 0 10 MAYHILL 56 80 54 80 53 / 40 30 20 20 10 MESCALERO 54 82 52 82 51 / 40 30 20 20 20 TIMBERON 56 78 54 78 53 / 40 20 20 20 10 WINSTON 56 80 56 81 56 / 40 30 30 20 20 HILLSBORO 66 88 65 89 64 / 30 30 30 20 20 SPACEPORT 70 93 69 94 69 / 40 20 20 10 10 LAKE ROBERTS 59 81 59 82 58 / 40 40 30 20 20 HURLEY 63 84 62 85 61 / 30 30 30 20 20 CLIFF 60 88 60 90 62 / 40 30 30 20 20 MULE CREEK 58 87 57 88 58 / 40 30 30 20 20 FAYWOOD 65 87 64 88 63 / 30 30 30 20 20 ANIMAS 68 92 67 93 67 / 40 30 30 20 20 HACHITA 68 94 67 95 67 / 40 30 30 20 20 ANTELOPE WELLS 66 91 65 92 65 / 40 30 30 20 20 CLOVERDALE 63 85 62 86 61 / 40 30 30 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/20 NOVLAN
Hazardous weather outlook, Aug 5, 11:05 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT MON AUG 5 2013 NMZ401>417-TXZ418>424-061815- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1105 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE TROUGH WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY RAINFALLS...WIND GUSTS TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER. FLASH FLOODING WILL OCCUR OVER ISOLATED LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WESTERLY WINDS WILL TRANSPORT DRIER MORE STABLE AIR ITO THE AREA RESULTING IN ONLY SLIGHT CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. THUNDERSTORMS WILL INCREASE SATURDAY AND SUNDAY AS MOISTURE FLOWS BACK INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE OFFICE AND/OR LAW ENFORCEMENT. ROGASH
In the hours before
Special weather statement, Aug 5, 4:26 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 426 PM MDT MON AUG 5 2013 TXZ422>424-052330- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-SOUTHERN HUDSPETH HIGHLANDS TX- 426 PM MDT MON AUG 5 2013 ...STRONG THUNDERSTORMS THREATENING SOUTHERN HUDSPETH COUNTY THROUGH 530 PM MDT... AT 424 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FORT QUITMAN...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... FORT QUITMAN... ESPERANZA... LITTLE BOX... QUITMAN CANYON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:25 PM MDT | Flash Flood Warning | EPZ | Grant | 2 hr |
| Aug 5, 3:48 PM MDT | Areal Flood Advisory | EPZ | Grant | 8 hr |
| Aug 5, 5:13 PM MDT | Areal Flood Advisory | EPZ | Sierra | 8 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.